How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask DrRussMD Your Own Question
DrRussMD
DrRussMD, Board Certified Physician
Category: Medical
Satisfied Customers: 63990
Experience:  Internal Medicine--practice all of internal medicine, all ages, family, health, prevention, complementary medicine, etc.
24257177
Type Your Medical Question Here...
DrRussMD is online now
A new question is answered every 9 seconds

I am a 54 year old female. 8 years, I have been taking

Customer Question

Hi, I am a 54 year old female. For about 8 years, I have been taking Sanctura (generic) 40 mg per day. About 2 months after I first started taking it 8 years ago, I began having terrible stomach upset. No particular rhyme or reason as to when the upset stomachs would hit. Sometimes i would get one every few months, sometimes one a month or 2 a week, sometimes I would not be bothered by one for 8 months, then the situation would return. I have never stopped taking the medicine, I continued to take it every day as directed. There is no blood, no weight loss. The problem is when it "hits", I feel really terrible, like I am going to vomit and I usually have bad cramping. I break out into a sweat and sometimes feel faint. I have approximately 6 bowel movements that are WATER--very loose. I have to lay down until the attack ends. Once I am finished, I feel completely fine, like nothing ever happened. I could run a marathon but while it is ocurring, I am extremely nauseated, feel very "gassy" and crampy. I have not once vomited, although I Have come very close. I have not once passed out, although I feel like I am going to. In fact, the very first time it hit me years ago, I thought someone had poisoned me. If I could have reached my phone, I would have called 911.
These upset stomachs did not start until I started taking this medicine but I would think if it were the medicine, it would happen every time I took it and it certainly does not because I take it every day.
I have trouble with anemia off and on & sometimes take high doses of iron however, the upset stomachs started 3 years before I started taking the iron, so it can't be the iron.
I had a total radical hysterectomy in 2013 due to my dr believing I had ovarian cancer. No signs of cancer were found, only fibroid tumors and endometriosis. I was having the upset stomachs 6 years before the hysterectomy.
Is it possible, in your opinion, that the Sanctura can be causing the stomach issues? Is there any other disease/situation that could be causing it?
Submitted: 1 year ago.
Category: Medical
Expert:  Dr. Phil, MD replied 1 year ago.

any other medical issues?

Expert:  DrRussMD replied 1 year ago.

HI

To answer your question, sanctura can have many of these symptoms as side effects.

Not often, in fact, vomiting is in less than 2% of patients.

But it can happen and it can happen anytime.

Gassiness is also a side effect. Diarrhea is less common.

There are cardiac side effects possible with this drug, and this could explain all of the symptoms. A holter monitor would be warranted.

You must consider that there can be other medical possibilities.

Endometriosis can cause problems anywhere in the body, in some cases.

Specific problems with the stomach, such as ulcer, also need to be ruled out.

Heart problems.

Neurological problems.

Nervous system problems.

I suggest you work with an internal medicine doctor such as myself in this regard.

OK, so that is an initial answer….

Please use reply to expert if you have further questions. When you are ready, please click a positive rating [hopefully excellent]. If you forgot something, come back. I am here daily.